New York, 2014

Lake-Effect Snow in New York, February 27, 2014

February 27, 2014 · NWS BUF · 1 event in 1 county or zone

The final lake effect of the 2013-2014 winter season was another short-lived event. Lake effect snow developed off Lake Ontario following the passage of a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The final lake effect of the 2013-2014 winter season was another short-lived event. Lake effect snow developed off Lake Ontario following the passage of a cold front. The band of snow dropped across Jefferson County through the late morning and early afternoon, dropping upwards of 9 inches of snow. By late afternoon this band of snow was oriented towards the Tug Hill and started to weaken as drier air built over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 27, 7:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 27, 7:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
759 AM EST THU FEB 27 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS SOUTHERN ONTARIO TODAY WHICH WILL
BRING SNOW SHOWERS TO THE REGION TODAY ALONG WITH AN ASSOCIATED
COLD FRONTAL BOUNDARY. THIS FRONT WILL USHER IN BITTERLY COLD AIR
WHICH WILL DROP WIND CHILLS WELL BELOW ZERO. THIS WILL ALSO CAUSE
A BAND OF LAKE EFFECT SNOW THAT WILL OSCILLATE ACROSS AREAS
SOUTHEAST OF LAKE ONTARIO THROUGH FRIDAY BEFORE LIFTING NORTHWARD
ACROSS JEFFERSON COUNTY FRIDAY AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
A VIGOROUS SHORTWAVE WILL TRACK ACROSS OUR REGION TODAY...WITH AN
ASSOCIATED COLD FRONT BRINGING BITTERLY COLD WIND CHILLS IN ITS
WAKE. THIS WILL BRING SNOW SHOWERS MOST LOCATIONS...WITH HEAVIER
SNOW SQUALLS LIKELY IN SPOTS. LAKE EFFECT SNOW WILL DEVELOP
BEHIND THE SHORTWAVE...BRINGING MORE HEAVY SNOWS SOUTHEAST OF LAKE ONTARIO.

THROUGH EARLY AFTERNOON...THE AXIS OF AN UPPER LEVEL TROF WILL
MOVE ACROSS OUR REGION WHILE A WEAK SURFACE REFLECTION TRACKS TO OUR NORTH.
THIS WILL BRING SNOW SHOWERS WHICH WILL BE ENHANCED BY THE LAKE
MOISTURE AND ANY CONVERGENCE BOUNDARIES. AT DAYBREAK...RADAR
SHOWS A CONVERGENT SW FLOW FOCUSING HEAVY SNOWS NEAR BUFFALO. AS
THE UPPER TROF MOVES CLOSER...THIS BAND WILL DROP SOUTHWARD AND
SPREAD OUT...BRINGING GENERALLY 2 TO 4 INCHES OF SNOW. THE
GREATEST AMOUNTS WILL BE IN AND TO THE SOUTH OF BUFFALO. GIVEN THE
BRIEF BUT HEAVY SNOW...HAVE OPTED TO ISSUE AN ADVISORY FOR WESTERN
NEW YORK THROUGH THE MORNING HOURS. HEAVY SNOW WILL ONLY LAST A
COUPLE HOURS...WITH RADAR TRENDS SHOWING THE BAND SLIDING SOUTH OF
BUFFALO METRO BETWEEN 900 AND 1000 AM.

MEANWHILE OFF LAKE ONTARIO...LAKE ENHANCED SNOWS WILL INITIALLY BE
ACROSS CANADA DUE TO THE SSW FLOW...HOWEVER THE UPPER LEVEL TROF
WILL SHIFT WINDS TO THE WEST WHICH WILL CAUSE SNOW TO DROP
SOUTHWARD. THIS WILL BRING A BURST OF HEAVY SNOW OF LAKE ONTARIO
LATE MORNING THROUGH MID- AFTERNOON.

WINDS WILL SHIFT TO THE WEST THE WEST BEHIND THE COLD FRONT THIS
AFTERNOON...AS COLDER AIR POURS INTO THE REGION. TEMPERATURES WILL
DROP INTO THE SINGLE DIGITS...AND THIS COMBINED WITH WINDS GUSTING
30 TO 40 MPH WILL DROP WIND CHILLS WELL BELOW ZERO. THE WARMEST
TEMPERATURES WILL BE WHERE THE FLOW IS OFF THE LAKE...WITH WIND
CHILL ADVISORIES IN PLACE SOUTH OF LAKE ONTARIO FOR WIND CHILLS OF
15 TO 24 BELOW. IN ADDITION...GUSTY WINDS WILL RESULT IN AREAS OF
BLOWING AND DRIFTING SNOW.

HEAVY LAKE EFFECT SNOW WILL ALSO DEVELOP OFF LAKE ONTARIO...WITH
PLENTY OF OPEN WATERS AND EXTREMELY COLD AIR ALOFT. A WESTERLY
FLOW AVERAGING 40 KTS WILL DEVELOP FROM THE SURFACE TO
850MB...AND WITH SOME MOISTURE LINGERING BEHIND THE TROF AND -25C
AIR AT 850MB...CONDITIONS WILL BE IDEAL FOR HEAVY LAKE EFFECT
SNOWS. SINKING MOTION AS THE UPPER TROF EXITS MAY BRIEFLY INHIBIT
SNOW LATE AFTERNOON...HEAVY LAKE EFFECT SNOW SHOULD DEVELOP
QUICKLY AFTER. EXPECT THE WORST CONDITIONS TO BE THIS EVENING
ACROSS OSWEGO COUNTY...WITH SNOW FALL RATES OF 2 TO 3 INCHES AN
HOUR LIKELY AND WINDS GUSTING TO 40 MPH RESULTING IN AREAS OF
BLOWING SNOW. WINDS WILL DIMINISH AND SHIFT A BIT MORE WNW LATE
TONIGHT...RESULTING IN A NARROWING BUT STILL QUITE INTENSE BAND
WHICH WILL SLIDE SOUTH INTO NORTHERN WAYNE AND CAYUGA AND SOUTHERN
OSWEGO COUNTIES. THE BAND WILL PROBABLY CLIP FAR NORTHERN MONROE
COUNTY LATE TONIGHT. MOVEMENT IN THE BAND SHOULD LIMIT STORM
TOTALS SOMEWHAT...BUT HEAVY SNOW CAN ADD UP QUICKLY WITH LOCALIZED
TOTALS OF 18 INCHES OR MORE POSSIBLE.

MODEL GUIDANCE GENERALLY HANDLES THE SHORTWAVE WELL...WITH A BLEND
OF RGEM/NAM/HRRR/WRF GUIDANCE LIKELY TO CAPTURE THE GENERAL
SNOWFALL FROM THE SHORTWAVE. HOWEVER...GUIDANCE IS NOT CAPTURING
THE CONVERGENT SW FLOW OFF LAKE ERIE...AND IS ALSO LIKELY TO
UNDERDO LAKE EFFECT SNOW OFF LAKE ONTARIO TONIGHT WHICH WILL BE
ENHANCED BY A CONVERGENT FLOW DOWN THE LAKE AS WINDS DIMINISH.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BUILD TOWARDS THE EASTERN GREAT LAKES FRIDAY
MORNING AND THIS FEATURE WILL LOWER LAKE INDUCED EQUILIBRIUM LEVELS
FROM AROUND 6K FEET FRIDAY MORNING TO JUST 2-3K FEET BY THE END OF
THE DAY. AS WE HAVE ALREADY SEEN THIS WINTER WE CAN STILL GET GOOD
SNOWFALL RATES WITHIN LAKE EFFECT SNOW BANDS WITH LOWERING EQL
LEVELS AND THIS WILL BE THE CASE FRIDAY MORNING AS A STILL VERY GOOD
CONVERGENT FLOW OVER LAKE ONTARIO...COMBINED WITH AMPLE AMBIENT
MOISTURE WILL CONTINUE TO GENERATE A BAND OF AT TIMES HEAVY LAKE
EFFECT SNOW. THE 280 FLOW WILL ALLOW FOR THIS BAND TO AGAIN BRUSH BY
THE WESTERN LAKE ONTARIO SHORELINE...AND THEN ROLL INLAND NEAR
CAYUGA AND OSWEGO COUNTIES. SEVERAL INCHES OF ADDITIONAL SNOW WILL
FALL UNDER THIS BAND THROUGH THE MORNING HOURS...THEN AS WINDS BACK
AHEAD OF THE APPROACHING AREA OF HIGH PRESSURE THIS SNOW BAND WILL
LIFT NORTHWARD THROUGH JEFFERSON COUNTY...AND WEAKEN THROUGH THE DAY
AS BOTH THE FALLING EQUILIBRIUM LEVELS...DRIER AIR AND INCREASE
SHEAR TAKE A TOLL ON THE BAND OF SNOW. WINDS WILL BEGIN TO LIGHTEN
SOME THROUGH THE DAY AND THE INLAND EXTEND TO THIS BAND WILL NOT BE
AS GREAT AS THE BAND CONTRACTS SOME WITH THE WEAKER WIND FLOW. THUS
AS THE BAND LIFTS NORTHWARD THERE WILL ONLY BE A CHANCE FOR
ACCUMULATING SNOWS ACROSS LEWIS COUNTY.

ACROSS THE SOUTHERN TIER AN UPSLOPE WESTERLY FLOW EARLY IN THE
MORNING MAY PRODUCE LIGHT SNOW SHOWERS AND FLURRIES...BUT DO NOT
EXPECT MUCH ACCUMULATION. AS WINDS BACK EARLY IN THE DAY ANY
PRECIPITATION ACTIVITY WILL END.

ELSEWHERE FRIDAY IT WILL BE DRY WITH A PARTLY SUNNY SKY. HIGH CIRRUS
CLOUDS WILL BEGIN TO BUILD LATER IN THE DAY AHEAD OF THE NEXT STORM
SYSTEM.

THE OTHER BIG STORY FOR FRIDAY WILL BE THE COLD TEMPERATURES. LOOK
FOR A FRIGID START TO THE DAY WITH MANY AREAS STARTING THE DAY
AROUND ZERO...AND WELL BELOW ZERO INLAND. WHILE WE MAY BE A FEW
DEGREES TO WARM FOR RECORD LOW TEMPERATURES...WE WILL NOT WARM TOO
MUCH THROUGH THE DAY. LOOK FOR TEMPERATURES TO CLIMB TO 10-15F
THROUGH THE DAY...AND REMAIN STEADY DURING THE EVENING HOURS WITH
THE INCREASING CLOUDINESS. SOME OF THE OLDEST RECORDS IN THE BOOKS
ARE THIS FRIDAY WITH RECORD LOW MAXES OF 11/BUFFALO AND 12/ROCHESTER
BOTH SET BACK IN 1875. FRIDAY'S HIGHS MAY CLIMB JUST ABOVE THESE
VALUES...LEAVING THESE OLD RECORDS TO STAND FOR ANOTHER YEAR.

FRIDAY NIGHT THE INCREASING WARM AIR ADVECTION ALOFT AND NOW POOR
LAKE EFFECT SNOW PARAMETERS WILL END THE LAKE SNOWS THROUGH THE
EVENING...NOW TO THE NORTHEAST OF LAKE ONTARIO ACROSS THE SAINT
LAWRENCE VALLEY. INCREASING CLOUDS OVERNIGHT MAY START TO YIELD SOME
SNOW FLURRIES AND LIGHT SNOW SHOWERS ACROSS FAR WNY LATE FRIDAY
NIGHT. AN AREA OF LOW PRESSURE WILL BE DEEPENING ACROSS THE WESTERN
GREAT LAKES AND LIFT AHEAD OF A DEEPENING UPPER LEVEL TROUGH MAY
BRING LIGHT SNOW INTO THE WESTERN REGION BY DAYBREAK...THOUGH A
BETTER POTENTIAL FOR ACCUMULATING SNOWFALL WILL BE ON SATURDAY.

THIS AREA OF LOW PRESSURE WILL TRACK FROM NORTH OF SUPERIOR REGION
OF ONTARIO CANADA TOWARDS EASTERN QUEBEC THROUGH THE DAY SATURDAY.
WINDS WILL INCREASE SOME AHEAD OF THIS FEATURE AND BECOME A LITTLE
GUSTY THROUGH THE DAY SATURDAY. ALONG WITH THE BREEZY WINDS WILL
COME WARMER TEMPERATURES AS 850 HPA TEMPERATURES AHEAD OF THIS AREA
OF LOW PRESSURE WARM TO -6C TO -12C ACROSS THE REGION. WITH INCREASE
SOUTHWEST DOWNSLOPE FLOW OUR HIGHS SATURDAY WILL LIKELY CRACK THE
FREEZING MARK ACROSS THE LOWER ELEVATIONS...AND NEAR THE FREEZING
MARK ACROSS HIGHER TERRAIN.

THERE WILL BE A CONTINUED CHANCE FOR SNOW SHOWERS THROUGH THE DAY
SATURDAY AS ISENTROPIC UPGLIDE AHEAD WITHIN THE WARM SECTOR OF THIS
STORM SUPPLIES LIFT...AND YIELD A LIGHT COATING OF SNOW ACROSS THE
REGION. A COLD FRONT FROM THIS AREA OF LOW PRESSURE WILL CROSS THE
REGION LATE SATURDAY AND SATURDAY NIGHT. MOISTURE INCREASING ALONG
THE FRONT COMBINED WITH LIFT AHEAD OF THE CONTINUED DEEPEN TROUGH
WILL INCREASE THE COVERAGE AREA OF SNOW AND BRING A PERIOD OF
ACCUMULATING SNOW ACROSS THE REGION SATURDAY NIGHT. ACCUMULATIONS
WILL LIKELY REMAIN JUST BELOW ADVISORY LEVELS...GENERALLY 1 TO 3 OR 2
TO 4 INCHES ACROSS THE CWA. SNOWFALL WILL LARGELY FALL BEHIND THE
COLD FRONT AND AS THE FRONT BEGINS TO SLOW AS IT DROPS SOUTHWARD
SNOW WILL CONTINUE THE LONGEST NEAR THE STATE LINE. TEMPERATURES
SATURDAY NIGHT WILL DROP BACK INTO THE TEENS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DURING THIS ENTIRE TIME PERIOD EXPECT A CONTINUATION OF WELL BELOW
NORMAL TEMPERATURES ACROSS THE LOWER GREAT LAKES AND SOME MEASURABLE
LIGHT SNOWS.

A LOOK AT WATER VAPOR IMAGERY THIS MORNING DISPLAYS A MATURE STORM
SYSTEM OFF THE NORTHERN CALIFORNIA COASTLINE...AND ANOTHER
DEVELOPING SYSTEM WELL TO THE WEST OF CALIFORNIA. THIS SECOND SYSTEM
WILL CONTINUE TO DEVELOP...AND EVENTUALLY FORM A CLOSED UPPER LEVEL
LOW JUST TO THE WEST OF SOUTHERN CALIFORNIA. A PV TAIL FROM THIS
FIRST SYSTEM...COMBINED WITH PV FROM THE SECOND SYSTEM WILL CROSS
THE SOUTHERN ROCKIES THIS EARLY WEEKEND...AND EVENTUALLY DEVELOP AN
AREA OF LOW PRESSURE NEAR VIRGINA SUNDAY NIGHT. LIFT AHEAD OF THIS
SOUTHERN STREAM SHORTWAVE COMBINED WITH THE PROXIMITY OF THE COLD
FRONT/BAROCLINIC ZONE WILL LIKELY BRING A SWATH OF SNOW TO THE
REGION LATER SUNDAY AND THROUGH MONDAY MORNING. THE 00Z GFS AND 00Z
ECMWF ARE IN FAIRLY GOOD AGREEMENT THAT THE GREATEST CHANCES FOR
SNOWFALL WILL BE TO THE SOUTH CLOSER TO THE FRONTAL BOUNDARY.

THE CURRENT TRACK OF THE LOW IS NOT FAVORABLE FOR A SIGNIFICANT SNOW
STORM AND IT GENERALLY LEAVES THE REGION WITH LIGHT ACCUMULATIONS.

WILL HOLD ONTO LOW CHANCE POPS MONDAY NIGHT AS THE NOW NORTHERN
BRANCH OF THE UPPER LEVEL LOW CROSSES THE REGION.

BEHIND THIS STORM SYSTEM...A LARGE CANADIAN SFC HIGH BUILDS IN
ACROSS THE LOWER GREAT LAKES PROVIDING GENERALLY DRY CONDITIONS BUT
COLD TUESDAY THROUGH THE MAJORITY OF THE WEEK. NORTHERLY FLOW OVER
LAKE ONTARIO MAY BRING A FEW FLURRIES NEXT WEEK BEHIND THE STORM
SYSTEM BUT THE OVER ALL DRYNESS TO THE AIRMASS WILL GREATLY LIMIT
SNOW ACCUMULATIONS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
CONDITIONS WILL LOWER FROM W-E AS A SHORTWAVE BRING A PERIOD OF 1-2SM
-SHSN TO MOST TAF LOCATIONS. LOCALLY HEAVER SNOWS ARE LIKELY AT
BUF/JHW/ART...WHERE VSBY MAY DROP TO 1/2SM OR LOWER IN MODERATE TO
HEAVY SNOWS. BEHIND THE SHORTWAVE WILL BE GUSTY WINDS...WITH
AREAS OF BLOWING SNOW AND LINGERING LAKE EFFECT SNOWS. CONDITIONS
WILL GRADUALLY IMPROVE TONIGHT AT TAF LOCATIONS...AS STEADY LAKE
SNOW SHOULD SETTLE SE OF LAKE ONTARIO. MVFR CIGS MAY LINGER
DEPENDING ON HOW MUCH MOISTURE IS REMAINS ALOFT BEHIND THE EXITING
UPPER LEVEL TROF.

OUTLOOK...
FRIDAY...MAINLY VFR...WITH A CHANCE OF SNOW SHOWERS/MVFR EAST OF
LAKE ONTARIO.
SATURDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS IN THE
AFTERNOON.
SATURDAY NIGHT...IFR WITH SNOW LIKELY.
SUNDAY AND MONDAY...A CHANCE OF SNOW AND ASSOCIATED MVFR/IFR.

&&

.MARINE...
SW WINDS WILL INCREASE AHEAD OF A SHORTWAVE...PRODUCING MARGINAL
GALES ON LAKE ERIE...BUT FALLING SHORT OF GALE ON LAKE ONTARIO.
WESTERLY WINDS WILL PICK UP SIGNIFICANTLY BEHIND THE
SHORTWAVE...WITH SOLID GALES ON LAKE ONTARIO...AND MARGINAL GALES ON
LAKE ERIE. WINDS WILL DROP OFF FROM WEST TO EAST TONIGHT.

THE COMBINATION OF STRONG WINDS AND COLD TEMPERATURES WILL RESULT
IN HEAVY FREEZING SPRAY THIS AFTERNOON AND THIS EVENING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NYZ010>012-
     019-020-085.
     WIND CHILL ADVISORY FROM NOON TODAY TO 10 AM EST FRIDAY FOR
     NYZ001-002-010>014-019>021-085.
     LAKE EFFECT SNOW ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     NYZ007.
     LAKE EFFECT SNOW WARNING FROM 2 PM THIS AFTERNOON TO 4 PM EST
     FRIDAY FOR NYZ006.
     LAKE EFFECT SNOW WARNING FROM 5 PM THIS AFTERNOON TO 1 PM EST
     FRIDAY FOR NYZ004-005.
     LAKE EFFECT SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 10 AM
     EST FRIDAY FOR NYZ003.
     LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 10 PM EST THIS
     EVENING FOR NYZ008.
MARINE...GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR LEZ040-041.
         HEAVY FREEZING SPRAY WARNING FROM NOON TODAY TO 3 AM
         EST FRIDAY FOR LOZ042>045-062>065.
         SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR
         LOZ042-043.
         GALE WARNING UNTIL 1 AM EST FRIDAY FOR LOZ042-043-062-063.
         SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR LOZ044-045.
         GALE WARNING FROM NOON TODAY TO 3 AM EST FRIDAY FOR LOZ044-
         045-064-065.

&&

SYNOPSIS...THOMAS
NEAR TERM...APFFEL
SHORT TERM...THOMAS
LONG TERM...AR/THOMAS
AVIATION...APFFEL
MARINE...APFFEL/THOMAS
Hazardous weather outlook, Feb 27, 7:49 AM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
749 AM EST THU FEB 27 2014

NYZ007-281300-
JEFFERSON-
749 AM EST THU FEB 27 2014

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-281300-
OSWEGO-
749 AM EST THU FEB 27 2014

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-281300-
WAYNE-NORTHERN CAYUGA-
749 AM EST THU FEB 27 2014

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-281300-
MONROE-
749 AM EST THU FEB 27 2014

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-013-014-281300-
NIAGARA-ORLEANS-LIVINGSTON-ONTARIO-
749 AM EST THU FEB 27 2014

...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ008-281300-
LEWIS-
749 AM EST THU FEB 27 2014

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010>012-085-281300-
NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
749 AM EST THU FEB 27 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-SLZ022-024-281300-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
749 AM EST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-281300-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
749 AM EST THU FEB 27 2014

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-043-062-063-281300-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
749 AM EST THU FEB 27 2014

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM NOON TODAY TO 3 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-281300-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
749 AM EST THU FEB 27 2014

...GALE WARNING IN EFFECT FROM NOON TODAY TO 3 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM NOON TODAY TO 3 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ021-281300-
ALLEGANY-
749 AM EST THU FEB 27 2014

...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A STORM SYSTEM WILL TRACK TO OUR SOUTH LATE SUNDAY NIGHT AND
MONDAY. THE GREATEST SNOW ACCUMULATION IS EXPECTED TO THE SOUTH OF
THE STATE LINE...THOUGH SEVERAL INCHES OR MORE OF FRESH SNOW IS
POSSIBLE ACROSS THE SOUTHERN TIER. THERE IS STILL UNCERTAINTY AND
A SLIGHT CHANGE IN THE TRACK OF THIS SYSTEM COULD SHIFT THE AXIS
OF HEAVIER SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-281300-
CHAUTAUQUA-CATTARAUGUS-
749 AM EST THU FEB 27 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A STORM SYSTEM WILL TRACK TO OUR SOUTH LATE SUNDAY NIGHT AND
MONDAY. THE GREATEST SNOW ACCUMULATION IS EXPECTED TO THE SOUTH OF
THE STATE LINE...THOUGH SEVERAL INCHES OR MORE OF FRESH SNOW IS
POSSIBLE ACROSS THE SOUTHERN TIER. THERE IS STILL UNCERTAINTY AND
A SLIGHT CHANGE IN THE TRACK OF THIS SYSTEM COULD SHIFT THE AXIS
OF HEAVIER SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Feb 27, 6:22 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
622 AM EST THU FEB 27 2014

NYZ001-002-010>012-019>021-085-271430-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
622 AM EST THU FEB 27 2014

...BLOWING SNOW AND COLD TODAY...

AN UPPER LEVEL DISTURBANCE WILL BRING SNOW ACROSS WESTERN NEW YORK
THIS MORNING...WHICH AT TIMES WILL BE LOCALLY MODERATE IN INTENSITY WITH
POOR VISIBILITIES.

THIS SNOW...TOTALING A COUPLE OF INCHES ACROSS THE NIAGARA
FRONTIER...AND UP TO THREE INCHES ACROSS THE HIGHER TERRAIN TO THE
SOUTH WILL CONSTANTLY BLOW AROUND WITH A GUSTY WESTERLY WIND.
TOGETHER VISIBILITIES WILL LOWER BRINGING CHANGEABLE DRIVING
CONDITIONS THROUGH THE MORNING HOURS. MOTORISTS SHOULD BE PREPARED
FOR THESE VARIABLE CONDITIONS AS ROADS MAY GO FROM BARE TO SNOW
COVERED WITH POOR VISIBILITIES OVER A SHORT DISTANCE. BLOWING SNOW
ACROSS OPEN ROADS WILL ESPECIALLY IMPACT NORTH-SOUTH ORIENTED
ROADWAYS.

AS THIS SNOW TAPERS OFF TODAY MUCH COLDER AIR WILL SWEEP ACROSS
WESTERN NEW YORK. AFTERNOON AIR TEMPERATURES WILL ONLY BE IN THE
SINGLE DIGITS...WHICH COMBINED WITH THE WESTERLY
GUSTS...DANGEROUSLY LOW WIND CHILLS WILL OCCUR...REACHING AS LOW
AS 20 DEGREE BELOW ZERO.

THOMAS
Special weather statement, Feb 27, 7:58 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
758 AM EST THU FEB 27 2014

NYZ001-002-010>012-019>021-085-271515-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
758 AM EST THU FEB 27 2014

...BLOWING SNOW AND COLD TODAY...

AN UPPER LEVEL DISTURBANCE WILL BRING SNOW ACROSS WESTERN NEW YORK
THIS MORNING...WHICH AT TIMES WILL BE LOCALLY MODERATE IN INTENSITY WITH
POOR VISIBILITIES.

THIS SNOW...TOTALING A COUPLE OF INCHES ACROSS THE NIAGARA
FRONTIER...AND UP TO THREE INCHES ACROSS THE HIGHER TERRAIN TO THE
SOUTH WILL CONSTANTLY BLOW AROUND WITH A GUSTY WESTERLY WIND.
SNOWFALL RATES OF AN INCH TO AN INCH AND A HALF PER HOUR CAN BE
EXPECTED IN THE HEAVIER SNOWS. THIS WILL RESULT IN VISIBILITIES
FROM A QUARTER OF A MILE TO A FEW HUNDRED FEET AT TIMES. MOTORISTS
SHOULD BE PREPARED FOR THESE VARIABLE CONDITIONS AS ROADS MAY GO
FROM BARE TO SNOW COVERED WITH POOR VISIBILITIES OVER A SHORT
DISTANCE. BLOWING SNOW ACROSS OPEN ROADS WILL ESPECIALLY IMPACT
NORTH-SOUTH ORIENTED ROADWAYS.

AS THIS SNOW TAPERS OFF TODAY MUCH COLDER AIR WILL SWEEP ACROSS
WESTERN NEW YORK. AFTERNOON AIR TEMPERATURES WILL ONLY BE IN THE
SINGLE DIGITS...WHICH COMBINED WITH THE WESTERLY
GUSTS...DANGEROUSLY LOW WIND CHILLS WILL OCCUR...REACHING AS LOW
AS 20 DEGREE BELOW ZERO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Jefferson

When
February 27, 9:00 AM EST to 3:00 PM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503951.